Hello Gabriele, I'm Dr. Deb. Thanks for requesting me but I'm sorry that I was off my computer when you did, thus necessitating a longer response time than I'd like.
I'm so sorry that you've had to wait for a response,but if you still need assistance, I'd like to help if I can.
When there's muscle wasting of a limb, then there are usually several possible explanations. Lameness can also be seen with some of these conditions listed below:1. Disuse atrophy which is pretty much what it sounds like. The patient isn't consistently putting full weight on the limb (for whatever reason) and the muscles shrink as a result.2. Possibly a spinal issue where the nerves going to the limb are affected and one or more limbs might be involved. Often compression of the spinal cord by a disc or mass will be responsible for such a problem. X-rays might be suggestive but usually an MRI is needed to localize the issue.3. Age causes muscles to lose tone and are less taut. However, usually both back legs are affected, not just one. I wouldn't necessarily expect to see intermittent lameness though.4. There are underlying medical conditions such as Diabetes or nerve sheath tumors which might cause muscle atrophy and lameness but usually the signs aren't as intermittent as you're seeing.It's certainly possible that Buzz experienced a previous problem with one of his back legs which is worsening as he's aging,.... specifically arthritis comes to mind. This is going to be the most common cause of intermittent lameness which resolves within a relatively short period of time. If he's compensating and has a bit of a balance issue when this condition flares-up, then he might then have issues with one of his front legs as a result. He torques or twists or lands oddly which causes a soft tissue injury to another limb.
I'm a little unclear as to the sequence of events in terms of the Metacam that he was taking. If his lameness issues were much less frequently seen when he was on it and now are worse since he's not taking it, then this is more supporting evidence that he has inflammation in his body causing his signs. It still may not be clear if this is an orthopedic issue (arthritis) or a neurologic one (issues with the spine), though.
Treatment options for arthritis and possibly spinal problems (short of surgery) in cats are more limited than for dogs but options to consider would be: 1 Cosequin for Cats which is a daily glucosamine supplement which is added to his food. 2. Occasional use of anti-inflammatory drugs such as Metacam but it is somewhat controversial in veterinary medicine, at least here in the States It's use as been associated with significant damage to the kidneys here and should be used with great caution in older cats; the drug currently carries a label to that effect.However, there are some recent studies which indicate that at very low doses, this drug may be beneficial for cat with osteoarthritis; the drug dispensed in the UK is different than the one used here.
3.Adequan which is basically a stronger supplement but is an injection and needs to be given by your vet.
4. Fish oil supplements such as Welactin which is liquid that can be drizzled in the food. Also available on the internet. 5. Pain medication such as Buprenex can be very useful and could be given every day or only on the days that it's needed for those cats with more chronic pain.
6. NuCat Senior which is a oral supplement and a source of antioxidants to reduce oxidative damage to joints
I hope this helps although, again, my apologies for the delayed reply. Deb
I’m just following up on our conversation about Buzz. How are things going with him? Deb
Thank you for your reply, I have only just found it. , it is very comprehensive and helpful.Buzz has had a two week period back to his usual self with no limping, but has started limping again on his right front leg yesterday; Today it is quite bad. The last episode of limping was also just on his front leg, no limping at on his back leg where he has some muscle wasting. Apart from the limping, often does not put his right front paw on the floor when sitting. I have started giving Cosequin; have not given any Metacam yet, as I am worried it might have irritated his stomach (with the last dose 3 weeks ago, he brought up his food straight after eating.) Metacam was originally given back in June/July when he had a very high temperature, again this was recurring. It was assumed to be a virus, the vet recommended giving it for 3 weeks to help him over the virus. At the end of that 3 week period there was some transient lameness,the Metacam didn't seem to anything to do with clearing up the lameness. Could the earlier viral illness be connected to the lameness? At the time the vet suggested the high temperature and lethargy might be pankreatitis, there were (weak) indicators for this in a blood test.
Thank you again for your help.